Hail, Kit Carson
- When
- July 22, 5:58 PM MST
- Where
- Kit Carson County, 0.69 mi N of Burlington
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 39.310, -102.270
Hail was reported two to three inches deep south of Burlington on Highway 385.
Several clusters of strong to severe thunderstorms moved south during the late afternoon and evening hours producing 60 mph winds, golf ball sized hail and locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Several clusters of strong to severe thunderstorms moved south during the late afternoon and evening hours producing 60 mph winds, golf ball sized hail and locally heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 22, 11:55 AM MST, 6 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1255 PM MDT WED JUL 22 2009 .DISCUSSION... 1234 PM MDT WED JUL 22 2009 EXPECTING A ROUND OF TSRA LATER THIS AFTERNOON AND EVENING. TWO AREAS TO MONITOR FOR CI. ONE AREA IS ASSOCIATED WITH A LLVL THETA-E RIDGE ADVECTING SLOWLY NORTH ALONG THE KS/CO BORDER SOUTH OF I-70. THE OTHER AREA EXISTS OVER SE WY/WRN NE TETHERED TO THE CYS RIDGE AND AHEAD OF AN APPROACHING LOW AMPLITUDE S/WV TROUGH. THE NORTHERN ACTIVITY SHOULD PROVIDE THE LARGEST AREAL COVERAGE. RELATIVELY LARGE HAIL AND STOUT WINDS SHOULD BE THE PRIMARY ISSUES GIVEN THE STEEP LLVL LAPSE RATES AND DEPLETED LLVL MOISTURE PROFILES. THE STORMS ARE EXPECTED TO MOVE SSE. OTHERWISE, THE ONGOING PERSISTENT NOAM UA PATTERN WILL CONTINUE THROUGH THE FCST PERIOD. AS SUCH THERE IS NOT MUCH TO WRITE THAT BRINGS NEW MATERIAL TO THE TABLE. DAY TO DAY TRENDS WILL BE A FUNCTION OF S/WV TROUGH TIMING THAT WILL RIPPLE THROUGH THE AREA. AS OF NOW THE WARMEST DAYTIME TEMPS OVER THE NEXT 7 DAYS APPEAR TO OCCUR THIS THR AND FRI AHEAD OF THE NEXT COLD FRONT SLATED TO ARRIVE LATE ON FRIDAY. THEN WE RETURN BACK INTO THE MID/UPR 80S. ISOLATED TO SCATTERED TSRA COULD OCCUR NEARLY EVERY AFTERNOON/EVENING, PRIMARY OVER THE WRN HALF OF THE CWA...SIMILAR TO THE PAST WEEK. 05 && .AVIATION... 1142 AM MDT WED JUL 22 2009 FOR THE 18Z TAF CYCLE...VFR CONDITIONS ARE EXPECTED TO PREVAIL FOR BOTH KGLD AND KMCK THROUGHOUT MOST OF THE TAF PERIOD. ALTHOUGH...THUNDERSTORMS WILL FORM BY ABOUT 20Z AND MOVE SOUTHEAST THROUGH THE AREA. IF ANY OF THESE STORMS HAPPEN TO PASS DIRECTLY OVER KGLD OR KMCK...AMENDMENTS WILL BE NECESSARY TO ACCURATELY REFLECT THE BRIEF DROP DOWN TO MVFR CONDITIONS GENERALLY POSSIBLE BETWEEN 21Z AND 06Z. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THE STRONGER STORMS. FOR NOW...INCLUDED VCTS GROUPS DURING THAT TIME. BLM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT WED JUL 22 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231515- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1040 AM MDT WED JUL 22 2009 /1140 AM CDT WED JUL 22 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER NORTHWESTERN PORTIONS OF THE TRI STATE REGION...THEN MOVE SOUTHEAST THROUGH THE AREA TONIGHT. AN ISOLATED SEVERE STORM OR TWO WILL BE POSSIBLE THROUGH MIDNIGHT...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DAILY CHANCES OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THIS PERIOD. A COLD FRONT MOVING THROUGH THE REGION ON FRIDAY MAY PROVIDE AN ADDITIONAL FOCUS FOR THUNDERSTORMS... SOME OF WHICH MAY BE SEVERE. OTHERWISE...THE MAIN HAZARD WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. BLM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
612 PM MDT WED JUL 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM NON-TSTM WND GST N NORTON 39.84N 99.89W
07/22/2009 E60 MPH NORTON KS CO-OP OBSERVER
NUMEROUS 3 INCH DIAMETER BRANCHES DOWN WITH PEA SIZED
HAIL AND 1 INCH OF RAIN IN 15 MINUTES.
&&
HENDERSONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 618 PM MDT WED JUL 22 2009 KSZ002-003-014-015-230045- DECATUR-RAWLINS-SHERIDAN-THOMAS- 718 PM CDT WED JUL 22 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...DECATUR COUNTY IN NORTHWEST KANSAS...THOMAS COUNTY IN NORTHWEST KANSAS AND SHERIDAN COUNTY IN NORTHWEST KANSAS... AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 15 MILES NORTH OF REXFORD...AND MOVING SOUTH AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THEDE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
620 PM MDT WED JUL 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM FLASH FLOOD ST. FRANCIS 39.77N 101.80W
07/22/2009 CHEYENNE KS NWS EMPLOYEE
WATER FLOWING RAPIDLY ALONG STREETS IN ST FRANCIS
ESPECIALLY DENISON ST.
&&
HENDERSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
632 PM MDT WED JUL 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG 2 N DENSMORE 39.67N 99.74W
07/22/2009 NORTON KS CO-OP OBSERVER
ONE 1.5 TO 2 INCH TREE LIMB BROKE.
&&
HENDERSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
642 PM MDT WED JUL 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM TSTM WND GST HILL CITY 39.37N 99.85W
07/22/2009 M62 MPH GRAHAM KS ASOS
&&
HENDERSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT WED JUL 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM TSTM WND GST BREWSTER 39.36N 101.38W
07/22/2009 E60 MPH THOMAS KS TRAINED SPOTTER
&&
GJGThe Goodland radar (KGLD), 49 km away, was scanning. The volume nearest the first event began at 00:57 UTC.
1 hail. Local standard time, as filed.
Hail was reported two to three inches deep south of Burlington on Highway 385.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181832.